Arizona, 2008

Flash Flood and Damaging Winds in Arizona, August 7, 2008

August 7, 2008 · NWS PSR · 5 events in 1 county or zone

Very strong winds from thunderstorms took down trees, power lines and left thousands of customers without power. Very heavy rain resulted in flooded roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$91,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Very strong winds from thunderstorms took down trees, power lines and left thousands of customers without power. Very heavy rain resulted in flooded roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 7, 5:50 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 7, 5:50 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
550 PM MST THU AUG 7 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.UPDATE...UPDATED AVIATION SECTION.

&&

.SYNOPSIS...
CONDITIONS ARE FAVORABLE TONIGHT FOR SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MOST OF SOUTHERN ARIZONA AND SOUTHEAST
CALIFORNIA. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAINFALL.
AFTER TONIGHT...A MORE STANDARD MONSOON FORECAST IS IN STORE WITH A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MOSTLY OVER
THE HIGHER TERRAIN. VERY LITTLE CHANGE IS EXPECTED IN MOISTURE
LEVELS OR TEMPERATURES THE NEXT FIVE TO SEVEN DAYS.

&&

.DISCUSSION...
VERY CONVECTIVELY-ACTIVE AFTERNOON HAS TRANSPIRED ACROSS THE PHX CWA
AS WEAK UPPER LEVEL IMPULSES INTERACT WITH VERY MOIST AND UNSTABLE
AMS. GOOD INSOLATION THIS AFTERNOON HAS ALSO HELPED ALOT. IN
ADDITION...SPECIAL KPSR 20Z SOUNDING HAS ALSO SHOWN THAT STEERING
FLOWS HAVE BECOME MORE FAVORABLE IN SCNTRL AZ...WITH MID-LEVEL WINDS
ABOVE 15K FEET AVERAGING ABOUT 110 DEG AT 10-15KTS. STORMS HAVE ALSO
FORMED IN FAVORABLE LOCATIONS TO ALLOW TSTM OUTFLOWS TO MOVE TWDS
AND POTENTIALLY COLLIDE OVER THE GREATER PHX AREA LATER THIS EVE...
STAY TUNED. HAVE ADJUSTED TONIGHTS POPS UPWARD AS A RESULT...TO A
RATHER HIGH 50 PCNT FOR THE PHX AREA. MOST STORMS WILL BE HEAVY
RAINERS...WITH LOCALIZED FLASH FLOODING A DISTINCT POSSIBILITY.

AFTER AN ACTIVE NIGHT TONIGHT...WOULD EXPECT TOMORROW AFTERNOON AND
EVENING TO BE RATHER DOWNGRADED CONVECTIVELY FOR MOST OF THE PHX CWA
DUE TO RATHER WIDESPREAD LOW LEVEL COOLING AND STABLIZATION. SLIGHT
CHANCE POPS SHOULD COVER THINGS NICELY...BOTH FRIDAY AND SATURDAY.

AFTER SATURDAY...WE SHOULD BE BACK TO A MORE NORMAL MONSOON
PATTERN...AS UPPER RIDGE AXIS WAVERS N AND S ACROSS THE REGION.
WILL LIKELY SEE A HIGH-LEVEL DAY OR TWO IN THE EXTENDED
SOMEWHERE...BUT TIMING IS NEARLY IMPOSSIBLE THIS FAR OUT. WILL
THEREFORE KEEP EXTENDED RATHER BROAD-BRUSHED FOR NOW WITH GENERALLY
SLIGHT CHANCE POPS.

&&

.AVIATION...

PHOENIX AREA...
ENVIRONMENT REMAINS FAVORABLE FOR CONVECTION TO DEVELOP THE EARLY
THIS EVENING. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE GUSTY WINDS IN EXCESS OF 50 MPH AND SMALL HAIL. WITH MORE OF
A SELY STEERING FLOW...IT APPEARS THAT ACTIVITY WILL GRADUALLY
PROPAGATE NORTHWARD UP I-10...FIRST AFFECTING KIWA FOLLOWED BY KPHX.
HOWEVER...PROBS STILL REMAIN TOO LOW AT THIS POINT TO INCLUDE IN THE
TAFS.

SW AZ/SE CA...THUNDERSTORMS HAVE GENERALLY PUSHED EAST OF KYUM AND
KIPL. ADDITIONAL ACTIVITY IS NOT EXPECTED THIS EVENING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...PREVIOUSLY IT APPEARED THAT TRANSIENT
WEATHER DISTURBANCES WOULD KEEP THE THREAT OF STORMS GOING FOR THE
NEXT SEVERAL DAYS...MAINLY OVER SOUTH-CENTRAL ARIZONA. NOW MODELS
ARE INDICATING A TREND TOWARD MORE STABLE CONDITIONS WITH HIGH
PRESSURE CENTERED OVER OR VERY NEAR OUR FORECAST AREA. UNTIL MORE
CONSISTENT MODEL TRENDS COME ALONG WILL KEEP MODEST MONSOON FORECAST
GOING WITH NEAR NORMAL TEMPERATURES...AFTER SLIGHTLY COOLER WEEKEND.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ESTLE
AVIATION...HIRSCH
FIRE WEATHER...AJ
Hazardous weather outlook, Aug 7, 5:30 AM MST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
530 AM MST THU AUG 7 2008

AZZ022-023-027-028-081300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
530 AM MST THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF EVENING THUNDERSTORMS THROUGH MIDNIGHT. THE
GREATEST THREAT WITH THUNDERSTORMS ARE STRONG POSSIBLY DAMAGING
MICRO-BURST WINDS...AND HEAVY RAIN LEADING TO POTENTIAL FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A THREAT FOR THUNDERSTORMS WILL CONTINUE DURING THE LATE AFTERNOON
AND EVENING HOURS EACH DAY. STRONG WINDS AND VERY HEAVY RAIN ARE
ALWAYS POSSIBILITIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ020-021-025-026-CAZ030>033-081300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
530 AM MST THU AUG 7 2008 /530 AM PDT THU AUG 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN HAZARDS ARE STRONG WINDS...AND HEAVY RAIN LEADING
TO POTENTIAL FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF AFTERNOON AND EVENING SHOWERS WILL CONTINUE EACH DAY.
STRONG WINDS AND HEAVY RAIN ARE ALWAYS POSSIBILITIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ024-081300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
530 AM MST THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. STRONG POSSIBLY DAMAGING WINDS AND HEAVY RAIN ARE
POSSIBILITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST
FOR FRIDAY. STRONG POSSIBLY DAMAGING WINDS AND HEAVY RAIN ARE
POSSIBILITIES. THE THREAT FOR THUNDERSTORMS WILL END THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 7, 6:12 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
612 PM MST THU AUG 7 2008

AZZ022-023-027-028-080700-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...BUCKEYE...LAKE PLEASANT...MORRISTOWN...
NEW RIVER...TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...
CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...
PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...GILA BEND...
APACHE JUNCTION...CASA GRANDE...COOLIDGE...AND FLORENCE
612 PM MST THU AUG 7 2008

...SOME SEVERE THUNDERSTORMS ARE EXPECTED IN SOUTH-CENTRAL ARIZONA
INCLUDING THE GREATER PHOENIX AREA TONIGHT...

SOME SEVERE THUNDERSTORMS WITH WITH STRONG...GUSTY...DAMAGING
WINDS...VERY HEAVY RAIN...AND LOCAL FLOODING ARE EXPECTED IN SOUTH-
CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT.

THUNDERSTORMS FROM THE SOUTHEAST ARE EXPECTED TO INCREASE OVER SOUTH-
CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT...POSSIBLY
MERGING WITH STORMS FROM THE SOUTHWEST. INDIVIDUAL STORMS WILL MOVE
VERY SLOWLY...WHICH INCREASES THE POSSIBILITY OF LOCALLY HEAVY RAIN
WITH WATER RUNNING IN WASHES...AND WATER FLOWING ACROSS THE ROADS AT
LOW-WATER CROSSINGS.

THE STRONGEST STORMS WILL PRODUCE STRONG GUSTY DAMAGING WINDS...WITH
THERE IS ALSO A POSSIBILITY OF A DUST STORM ESPECIALLY BETWEEN
PHOENIX...CASA GRAND AND GILA BEND INCLUDING INTERSTATES 8 AND 10.
BE READY FOR SUDDENLY REDUCED VISIBILITY TO NEAR ZERO IF A DUST STORM
APPROACHES YOUR AREA.

STAY UP-TO-DATE ON THE LATEST WARNINGS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ELLIS
Special weather statement, Aug 7, 6:15 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
615 PM MST THU AUG 7 2008

AZZ022-023-027-028-080715-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...BUCKEYE...LAKE PLEASANT...MORRISTOWN...
NEW RIVER...TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...
CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...
PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...GILA BEND...
APACHE JUNCTION...CASA GRANDE...COOLIDGE...AND FLORENCE
615 PM MST THU AUG 7 2008

...SOME SEVERE THUNDERSTORMS ARE EXPECTED IN SOUTH-CENTRAL ARIZONA
INCLUDING THE GREATER PHOENIX AREA TONIGHT...

SOME SEVERE THUNDERSTORMS WITH WITH STRONG...GUSTY...DAMAGING
WINDS...VERY HEAVY RAIN...AND LOCAL FLOODING ARE EXPECTED IN SOUTH-
CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT.

THUNDERSTORMS FROM THE SOUTHEAST ARE EXPECTED TO INCREASE OVER SOUTH-
CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT...POSSIBLY
MERGING WITH STORMS FROM THE SOUTHWEST. INDIVIDUAL STORMS WILL MOVE
VERY SLOWLY. THIS INCREASES THE POSSIBILITY OF LOCALLY HEAVY RAIN
WITH WATER RUNNING IN WASHES...AND WATER FLOWING ACROSS THE ROADS AT
LOW-WATER CROSSINGS.

THE STRONGEST STORMS WILL PRODUCE STRONG GUSTY DAMAGING WINDS AND
POSSIBLY SOME HAIL. THERE IS ALSO A POSSIBILITY OF A DUST STORM
ESPECIALLY BETWEEN PHOENIX...CASA GRANDE...AND GILA BEND INCLUDING
INTERSTATES 8 AND 10. BE READY FOR SUDDENLY REDUCED VISIBILITY TO
NEAR ZERO IF A DUST STORM APPROACHES YOUR AREA.

STAY UP-TO-DATE ON THE LATEST WARNINGS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ELLIS
Local storm report, Aug 7, 6:47 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
647 PM MST THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     DUST STORM       2 NNE CASA GRANDE       32.92N 111.72W
08/07/2008                   PINAL              AZ   TRAINED SPOTTER

            VISIBILITY LESS THAN ONE QUARTER MILE DUE TO BLOWING
            DUST...EAST OF INTERSTATE 10 NORTH OF CASA GRANDE

&&

NOLTE

The radar

The Phoenix radar (KIWA), 87 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 7, 7:40 PM MST to 7:50 PM MST
Where
Maricopa County, 1.15 mi W of Valencia
Measured
60 kt (69 mph) estimated gust
Property damage
$70,000
Reported by
Utility Company
Coordinates
33.380, -112.600

Power poles and lines reported blown down. As many as 70 poles were down in the Buckeye area alone.

Thunderstorm Wind, Maricopa

When
August 7, 8:17 PM MST to 8:20 PM MST
Where
Maricopa County, 1.38 mi N of Phoenix
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
33.500, -112.070

Power poles down in central Phoenix.

Thunderstorm Wind, Maricopa

When
August 7, 8:20 PM MST to 8:25 PM MST
Where
Maricopa County, 2.82 mi SSE of Sunnyslope
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
33.540, -112.070

Large branches blown from trees.

Flash Flood, Maricopa

When
August 7, 9:51 PM MST to 10:20 PM MST
Where
Maricopa County, 0.69 mi N of Youngtown to 1.34 mi ESE of Youngtown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.590, -112.300

A spotter in Youngtown had a downpour of one inch of rain in just 30 minutes.

Lightning, Maricopa

When
August 7, 11:00 PM MST
Where
Maricopa County, 4 mi SW of Buckeye
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.329, -112.629

Brush fire was started by lightning and grew to about 425 acres. No structures were involved in the fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123237, 123238, 123239, 123240, 125588.